An arrest has been made after multiple people fell ill after taking suspected fentanyl.
On February 26, police responded to a medical call near a supervised injection site in the Victoria St. and Dundas St. E area.
A total of 12 people went into medical distress and were transported to hospital.
With assistance of 51 Division officers, members of the Toronto Police Drug Squad started an investigation in an attempt to identify the individual or individuals selling this dangerous and potentially lethal batch of fentanyl.
“Within approximately two hours, a suspect was identified and taken into custody,” Supt. Steve Watts of the Organized Crime Enforcement Unit said at a press conference on February 27 at police headquarters. “He was arrested in close proximity to the supervised injection site.
“Of particular interest is the fact that despite being administered Naloxone, none of the individuals recovered in a way that was typical for a normal fentanyl overdose. This leads us to believe that the substance that was distributed last night was a mixture of fentanyl and another undetermined substance at this point. Analysis by Health Canada will ultimately determine what that substance is. Toronto Public Health has also submitted a sample to St. Mike’s for testing in relation to that.”
Whanny Mymuller, 38, of Toronto is facing two counts of possession for the purpose of trafficking and possession of proceeds of crime. He appeared in court on February 27.
Watts reminded the public that purchasing and ingesting drugs is a form of Russian roulette.
“The risk to public safety from ingesting street drugs remains critically high,” he said. “I can advise that while we have arrested one alleged dealer, there’s also the possibility that further batches of this substance is on our streets at this time.”
Halton Regional Police Service put out a news release on February 26, saying they had received notification from Health Canada that analysis of a drug seized in their area earlier this year has been identified as a mixture of flualprazolam, fentanyl, caffeine and dimethylsuplhone.
“Given the apparent ineffectiveness of naloxone in this case last night, we may be dealing with the same or similar mixture of drugs, usingbenzodiazepineasan inhibitor to the naloxone,” said Watts. “This brings me to the relevant conversation of the four pillars – prevention, treatment, harm reduction and enforcement which was a critical piece here.
“Without the enforcement component by Toronto Police, including members of 51 and Detective Services Drug Squad, there is, I would say, a very good chance that many more people would have overdosed last night.”
Anyone with information is asked to contact police at (416) 808-6100, Crime Stoppers anonymously at 416−222−TIPS (8477), online at 222tips.com, text TOR and your message to CRIMES (274637), or Leave A Tip on Facebook.